Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 42, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 4, 2017, 6:28 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2017, 6:28 PM MST (01:28 UTC)
- Expired
- Sep 4, 2017, 7:30 PM MST
- In force
- 62 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 33 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 7:20 PM MST | TSTM WND GST 49 | 8 Sse Cottonwood Cove, NV | NORTH LAKE MOHAVE BUOY NLMA3 REPORTED GUST TO 49 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 423 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 3506 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
764 WUUS55 KVEF 050128 SVRVEF AZC015-NVC003-050230- /O.NEW.KVEF.SV.W.0042.170905T0128Z-170905T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Las Vegas NV 628 PM PDT MON SEP 4 2017 The National Weather Service in Las Vegas has issued a * Severe Thunderstorm Warning for... West central Mohave County in northwestern Arizona... South central Clark County in southern Nevada... * Until 730 PM PDT/730 PM MST/ * At 625 PM PDT/625 PM MST/, a line of strong thunderstorms with severe gust front winds was located along a line extending from near Lake Mead National Recreation Area to near Oatman, moving northwest at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Bullhead City, Laughlin, Katherine Landing, Oatman, Dolan Springs, Cottonwood Cove, Cottonwood Cove Campground, Big Bend Rec Area, Hoover Dam, Lake Mead National Recreation Area, Golden Valley and Willow Beach. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. If on or near Lake Mohave, get away from the water and move indoors or inside a vehicle. Remember, lightning can strike out to 15 miles from the parent thunderstorm. Winds will be gusty and erratic ahead of the storm so head to shore now! If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3602 11476 3509 11470 3497 11431 3592 11420 TIME...MOT...LOC 0125Z 117DEG 16KT 3588 11426 3507 11436 HAIL...<.75IN WIND...60MPH $$ AA
2 follow-up statements
723
WWUS55 KVEF 050159
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
659 PM PDT MON SEP 4 2017
AZC015-NVC003-050230-
/O.CON.KVEF.SV.W.0042.000000T0000Z-170905T0230Z/
Mohave AZ-Clark NV-
659 PM PDT MON SEP 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
PDT/730 PM MST/ FOR WEST CENTRAL MOHAVE AND SOUTH CENTRAL CLARK
COUNTIES...
At 656 PM PDT/656 PM MST/, severe thunderstorms were located along a
line extending from 7 miles southwest of Temple Bar Campground to
near Bullhead City, moving northwest at 20 mph. The outflow
preceding the thunderstorms will move across Lake Mead and the
Colorado River between 700 pm and 720 pm. Gusty winds will also be
seen over the southern portions of Lake Mead.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Significant wave
development is also expected on Lake Mohave.
Locations impacted include...
Bullhead City, Laughlin, Katherine Landing, Oatman, Dolan Springs,
Cottonwood Cove, Cottonwood Cove Campground, Big Bend Rec Area,
Hoover Dam, Lake Mead National Recreation Area, Golden Valley and
Willow Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Mohave, get away from the water and move indoors
or inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3602 11476 3509 11470 3497 11431 3592 11420
TIME...MOT...LOC 0156Z 117DEG 16KT 3594 11439 3513 11449
HAIL...<.75IN
WIND...60MPH
$$
ASG427 WWUS55 KVEF 050230 SVSVEF Severe Weather Statement National Weather Service Las Vegas NV 730 PM PDT MON SEP 4 2017 AZC015-NVC003-050239- /O.EXP.KVEF.SV.W.0042.000000T0000Z-170905T0230Z/ Mohave AZ-Clark NV- 730 PM PDT MON SEP 4 2017 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE AND SOUTH CENTRAL CLARK COUNTIES WILL EXPIRE AT 730 PM PDT/730 PM MST/... The storms which prompted the warning have weakened and moved out of the warned area. Therefore, the warning will be allowed to expire. LAT...LON 3602 11476 3509 11470 3497 11431 3592 11420 TIME...MOT...LOC 0229Z 117DEG 16KT 3599 11452 3518 11462 $$ ASG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:27 PM MST, 3 hours 1 minute earlier.
Area forecast discussion, Sep 4, 3:27 PM MST, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Las Vegas NV 327 PM PDT Mon Sep 4 2017 .SYNOPSIS...Isolated to scattered showers and thunderstorms are expected again this afternoon. The focus of the activity will be concentrated in Mohave and northern Lincoln counties as well as along the higher terrain. A ridge of high pressure will move over the area today and tomorrow increasing temperatures before an upper-level low digs into the western CONUS later this week. Moisture will remain trapped under the ridge keeping slight chances across most of the region each afternoon, primarily over the higher terrain. && .SHORT TERM...Today through Wednesday. Early morning cloud cover fizzled quickly this morning across much of the region as the moisture began to mix out. Though, fairly low- grade low-level moisture remains across most of our CWA this afternoon, with the 50 dewpoint line stretching from the Colorado River Valley-Lincoln County. With sufficient moisture and instability across the southern Great Basin and Mohave County today, thunderstorms are likely to continue through the afternoon and evening for these areas. The convective allowing models and the experimental HRRR are continually depicting a thunderstorm complex developing later this afternoon across central Mohave County. Notably, the RAP does have sufficient shear within Mohave county to generate a severe thunderstorm or two...Though, the major concern today continues to be outflow winds. With rather large DCAPE values and an inverted V profile from this mornings sounding, any storm could produce strong and gusty outflow winds. By Tuesday, as the high pressure elongates over much of the western CONUS, the southeasterly flow shifts further south limiting the bulk of the moisture to the southeastern CWA. Though, with sufficient low level moisture across most of the region, slight chances for showers and thunderstorms exists mainly along the higher terrain and in southern Mohave county. By Wednesday, a moist airmass ahead of the upper low will increase chances for showers and thunderstorms in the afternoon across much of the CWA. Temperatures will be above normal today and tomorrow before they approach seasonal normals on Wednesday with that northwestern airmass cooling temperatures a bit. .LONG TERM...Thursday through Monday. A general southerly flow will keep varying amounts of moisture over our region to fuel isolated to scattered thunderstorms through the coming weekend and early next week. The medium range models indicate a mean trough along the west coast and a broad ridge near the Four Corners Region will generally hold their positions. The hybrid remnant circulation of what was once Lidia is forecast to lift inland across northern California and Oregon Thursday ahead of a shortwave trough swinging down to take its place near the central California Coast which eventually becomes a closed circulation that remains nearly stationary Saturday through Monday. The GFS and ECMWF solutions are fairly close at depicting this though the ECMWF has a more well defined circulation which would enhance southerly flow and moisture advection over our area. This pattern will keep at least a slight chance of thunderstorm development over most zones along with temperatures trending downward toward normal. && .AVIATION...For McCarran...Typical diurnal winds are expected through Tuesday. However, isolated thunderstorms will occur mainly east of the area this afternoon and evening, leading to a slight possibility of thunderstorm outflow winds producing erratic conditions for the terminal area this evening, but confidence is too low to mention in the TAF. Any storm activity should die off later this evening but will develop again Tuesday afternoon which could result in thunderstorm outflow winds impacting the terminal. Clouds in the terminal area should remain above 12 kft. For the rest of southern Nevada, northwest Arizona and southeast California...Thunderstorms are possibly through this evening mainly over Mohave and Lincoln Counties and the Sierra. A little more thunderstorm coverage is possible Tuesday mainly over higher terrain. Prevailing winds through Tuesday will mainly follow typical diurnal trends but could be gusty and erratic near any storms this afternoon and evening. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Kryston LONG TERM...Adair AVIATION...Harrison For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 6:03 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Sep 5, 4:19 PM MST | Areal Flood Advisory | VEF | Mohave | 5 hr |
| Sep 5, 4:41 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 5, 2:31 PM MST | Areal Flood Advisory | VEF | Clark | 3 hr |
| Sep 5, 3:57 PM MST | Areal Flood Advisory | VEF | Clark, Nye | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.